Doctors Lounge - Gastroenterology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gastroenterology Answers List
- Wed Feb 09, 2005 12:27 pm
I was diagnosed with acute Pancreatitis in March, 1992. This condition went from acute to chronic, and as a result I developed Type II Diabetes in 2001. My sugars generally run between 125-175. Sometimes they are a little higher or lower depending on my diet. I have Glyburide 10mg tablets if necesary.
OKAY, my question is kind of long so please bear with me. Basically my doctor and my gastroenterologist want me to have a partial pancreatectomy. They say that my pancreas is just burned out and my enzymes (amylase and lypase) always look normal. But I still have that same excruciating Pancreatitis pain and nasea. In the past my enzymes always skyrocketed out of control. But considering I have had pancreatitis for 13 plus years, this is somewhat the norm my doctor's say. Also, my liver enzymes have been a little high. Now, the way my doctors are treating my condition is with pain meds. I have been in and out of the hospital for those 13 plus years and they always give me Demoral or Diladid and Phenergan. Either in shots or PCA pump. And I probably have been admitted into the hospital 200 times, plus another 200-300 ER trips, and 99% of those times I was given 2-5 shots of Demerol or Duiladid. When I go home, they always give Percocets. Then about a year ago they began prescribing me Methadone and percocets. My dose quickly went up and up. I now take 40 mg of methadone, 3 times a day and usually a couple of percocets, too. Last month, I ran out of my pain meds 4-5 days before my next visit to my doc to get my medication refills. During that time the pain in my stomach spiralled out of control, and I started withdrawing from the Methadone, as well. Anyway, I went to the ER the night before my normal doctor's appointment. They gave me a couple of pain shots; specifically, 2 shots of Toradol 30mg and one Reglan 10 mg shot and a 4 mg dose of Zofran. This was kind of unusual.
The following morning, I went to my regular doctor, whom I have a narcotics contrct with, and she gave me a UA (urinary analysis). I have never had any probems with them because I do not use any illegal drugs and I take my medication. Every now and then I may run a couple days short. Usually this no BIG DEAL.
MY doctor told me that my UA came back with no narcotics in my system and that makes me look like I am not taking my medications. Even though at 11:30 pm the previous evening they had given me several pain shots at the ER. My appointment with my doctor was at 8:00 am the next morning---8 and 1/2 hours after my last pain shot in the ER.
FINALLY, my question. Is it possible that my damaged liver and pancreas may shorten the duration that an opiate or methadone stays in my system; specifically, my urine? I know that Methadone's 1/2 life is 8-10 days and the last dose I took was 5-6 days prior and the last Endocet I too was 1 to 1-1/2 days before my UA. Now my doctor (and the rest of the doctors at the clinic, I'm sure) are threatening to take me off my pain meds, even though they know how much I need them, and that alone will kill me. It will send me to the ER every other damn day, too. Please help, I am awaiting my SSI & Disability, so I have NO health coverage. Please help ASAP, as I need an answer prior to 2/10/05 at 7:00 a.m.---EST. I have another appointment with my doctor at 8:30 a.m. on 2/10/05. I do have the medical records from the ER visit the night before I took that last UA. Thanks. Bill
| Dr. Tamer Fouad
- Thu Feb 10, 2005 5:04 am
Methadone's half life elimination is between 15 to 29 hours. It requires hepatic metabolism. It is excreted in urine 10% unchanged and the rest in the metabolised form. The time to steady state is 5-7 days. Drugs administered at fixed intervals or by continuous infusion will accumulate in the body until steady state is achieved.
Methadone can be detected in urine for 2-4 days after adminstration.
Please note that just because your enzymes are high does not imply that your liver metabolism of drugs is significantly affected. You must first establish through other tests that your liver function is indeed affected.
I think a better option for your pain would be celiac ganglion blockade. Please discuss this option with your physician.